Clinical Guidelines & Documents
- Coronavirus disease 2019 (COVID-19) has presented substantial challenges to patient care and impacted health care delivery, including cardiac electrophysiology practice throughout the globe. Based upon the undetermined course and regional variability of the pandemic, there is uncertainty as to how and when to resume and deliver electrophysiology services for arrhythmia patients. This joint document from representatives of the Heart Rhythm Society, American Heart Association, and American College of Cardiology seeks to provide guidance for clinicians and institutions reestablishing safe electrophysiological care.
- Coronavirus disease 2019 (COVID-19), caused by the severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2), started in the city of Wuhan in late 2019. Within a few months, the disease spread toward all parts of the world and was declared a pandemic on March 11, 2020. The current health care dilemma worldwide is how to sustain the capacity for quality services not only for those suffering from COVID-19 but also for non-COVID-19 patients, all while protecting physicians, nurses, and other allied health care workers.
- Atrial fibrillation (AF) remains an important global problem.1–3 AF continues to lead to poor health outcomes, including reduced quality of life (QoL) and increased risks of heart failure, cognitive impairment, stroke, and death.4,5 Moreover, it has a significant financial impact on health care systems and their associated economies.6–8 In order to improve care for patients with AF, there is an increasing recognition that current care must evolve. Health care organizations should move from a system of siloed outpatient and inpatient clinicians and health care facilities to a system of integrated, coordinated, and patient-centered AF centers.
- Hydroxychloroquine and azithromycin have been touted for potential prophylaxis or treatment for patients with coronavirus disease 2019 (COVID-19). Both drugs are listed as definite causes of torsade de pointes at crediblemeds.org . There are occasional case reports of hydroxychloroquine’s prolonging the QT interval and provoking torsade de pointes1–4 when used to treat systemic lupus erythematosus. Antimalarial prophylactic drugs, such as hydroxychloroquine, are believed to act on the entry and post-entry stages of severe acute respiratory syndrome–associated coronavirus (SARS-CoV) and severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) infection, likely via effects on endosomal pH and the resulting underglycosylation of angiotensin-converting enzyme 2 receptors that are required for viral entry.
Guidance for cardiac electrophysiology during the COVID-19 pandemic from the Heart Rhythm Society COVID-19 Task Force; Electrophysiology Section of the American College of Cardiology; and the Electrocardiography and Arrhythmias Committee of the Council on Clinical Cardiology, American Heart AssociationCoronavirus disease 2019 (COVID-19) is a global pandemic that is wreaking havoc on the health and economy of much of human civilization. Electrophysiologists have been impacted personally and professionally by this global catastrophe. In this joint article from representatives of the Heart Rhythm Society, the American College of Cardiology, and the American Heart Association, we identify the potential risks of exposure to patients, allied healthcare staff, industry representatives, and hospital administrators.
- Computers, networking, and software have become essential tools for health care. Our daily lives increasingly depend on digital technology, and we are persistently bombarded by the need to secure the systems and data they generate and store from attack, damage, and unauthorized access. Cybersecurity vulnerabilities of cardiac implantable electronic devices (CIEDs) are no longer hypothetical. While no incident of a cybersecurity breach of a CIED implanted in a patient has been reported, and no patient is known to have been harmed to date by the exploitation of a vulnerability, the potential for such a scenario does exist.